Kentucky, 2017

Hail in Kentucky, May 11, 2017

May 11, 2017 · NWS LMK · 2 events in 2 counties and zones

A stationary boundary draped across central Kentucky combined with a warm and unstable air mass fueled afternoon thunderstorms. The strongest storm produced hail up to golf ball size in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stationary boundary draped across central Kentucky combined with a warm and unstable air mass fueled afternoon thunderstorms. The strongest storm produced hail up to golf ball size in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 11, 2:36 PM EST, 9 minutes earlier.

Area forecast discussion, May 11, 2:36 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
336 PM EDT Thu May 11 2017

.Short Term...(This evening through Friday night)
Issued at 315 PM EDT Thu May 11 2017

...Severe Storms Possible Late This Afternoon and Evening...

Numerous showers and storms have erupted along a slow moving frontal
boundary this afternoon.  These storms have been slow to grow
upscale.  However, they have produced torrential rainfall and gusty
winds.  As we get into the late afternoon/evening hours, this
convection will continue to move southeast.  Given convective trends
so far this afternoon, still feel damaging winds will be a threat in
some of the stronger cells through this evening.  Also of note will
be the torrential rainfall as convection has had a tendency to train
especially near the I-64 corridor late this afternoon.  Will need to
watch convective trends throughout the evening especially along and
north of the I-64 corridor as flash flood guidance is lower in these
areas (as low as 1-1.5 inches per hr).  Isld instances of hail up to
1 inch may also be possible as a secondary threat.

After this complex of storms and the frontal boundary move southeast
through the area this evening, we may see a brief lull or less
activity by late evening or during the early morning hours.  Then
the boundary should lift back north as a low pressure moves
northeast along the boundary late tonight into Fri morning resulting
in another round of showers and perhaps some isld-sct t-storms
mainly over south central KY.  These storms should be non-severe but
may contain heavy rain which could cause some isld minor flooding
issues in areas that received t-storms this afternoon/evening.

Rain showers will diminish from NW to SE Fri during the day as the
parent low pressure system pulls away from the region.  Skies will
begin to clear Fri night.

Temperatures will be cooler post-frontal with highs dropping back
into the 60s Fri.  Lows will be in the upper 50s/lower 60s tonight
and then upper 40s/lower 50s Fri night.

&&

.Long Term...(Saturday through Thursday)
Issued at 335 PM EDT Thu May 11 2017

A dry pattern looks in store for the coming weekend and the first
part of next week as an upper level ridge slowly moves into the
region.  As a result we'll see a gradual warm-up into the low 80s by
Sun and then into the upper 80s by next Tue/Wed.

By Thu, a southerly return flow with a few disturbances will setup
bringing rain/t-storm chances back into the region and at least
slightly cooler air.

&&

.Aviation...(18Z TAF Issuance)
Issued at 158 PM EDT Thu May 11 2017

Currently convection is redeveloping along the Ohio River and
working it's way southeast. This line will bring periods of showers
and scattered storms to all three TAF sites between 18-24z. Expect
MVFR visibility during periods of showers. As convection moves out
this evening, ceilings will lower to IFR at LEX and BWG, and SDF
will likely see MVFR during the morning hours. BWG may see another
round of showers and storms beginning 06-12z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...AMS
Long Term...AMS
Aviation...KDW
Hazardous weather outlook, May 11, 10:28 AM EST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1128 AM EDT Thu May 11 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121530-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1128 AM EDT Thu May 11 2017 /1028 AM CDT Thu May 11 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous storms are expected this afternoon and
evening. Some of the storms could become severe with damaging winds
and large hail the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms on Friday could produce heavy rainfall and
localized flooding, especially over south-central Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS

In the hours before

Special weather statement, May 11, 1:35 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
235 PM EDT THU MAY 11 2017

KYZ028-029-045-111900-
Bullitt-Nelson-Hardin-
235 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NELSON...
NORTHEASTERN HARDIN AND SOUTHERN BULLITT COUNTIES...

At 235 PM EDT, a strong thunderstorm was located 8 miles southwest of
Shepherdsville, moving east at 30 mph.

Winds around 30 mph are possible with this storm.

Locations impacted include...
Shepherdsville, Lebanon Junction, Muldraugh, Ridgetop, Highgrove,
Solitude, Bardstown Junction, Hobbs, Scuffletown and Deatsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3797 8596 3799 8549 3798 8548 3775 8552
      3787 8598 3789 8598 3792 8599
TIME...MOT...LOC 1835Z 274DEG 30KT 3790 8581

SCHOETTMER
Special weather statement, May 11, 1:53 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
253 PM EDT THU MAY 11 2017

KYZ028-029-045-111930-
Bullitt-Nelson-Hardin-
253 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NELSON...EAST
CENTRAL HARDIN AND SOUTH CENTRAL BULLITT COUNTIES...

At 252 PM EDT, a strong thunderstorm was located 10 miles southwest
of Shepherdsville, moving southeast at 30 mph.

Winds between 40 and 50 mph are possible with this storm.

Locations impacted include...
Bardstown, Lebanon Junction, Nelsonville, Samuels Field Airport,
Bellwood, Cravens, Colesburg and Younger Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3779 8541 3772 8566 3773 8568 3771 8569
      3770 8574 3783 8583 3790 8574
TIME...MOT...LOC 1852Z 307DEG 26KT 3786 8582

SCHOETTMER
Special weather statement, May 11, 2:18 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
318 PM EDT THU MAY 11 2017

KYZ034>036-038>042-112015-
Shelby-Bourbon-Scott-Woodford-Fayette-Franklin-Spencer-Anderson-
318 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SPENCER...SOUTHERN
SHELBY...NORTHERN WOODFORD...SOUTHERN SCOTT...NORTHERN ANDERSON...
SOUTHWESTERN BOURBON...NORTHERN FAYETTE AND SOUTHERN FRANKLIN
COUNTIES...

At 316 PM EDT, a strong thunderstorm was located 7 miles south of
Shelbyville, moving east at 30 mph. These storms are produce very
heavy rainfall.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lexington, Georgetown, Frankfort, Lawrenceburg, Versailles, Paris,
Taylorsville, Meadowthorpe, Thoroughbred Acres and Cardinal Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3807 8429 3804 8429 3800 8546 3814 8542
      3821 8425 3808 8424
TIME...MOT...LOC 1916Z 270DEG 50KT 3810 8519

jdg
Special weather statement, May 11, 2:21 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
221 PM CDT THU MAY 11 2017

KYZ026-061-112000-
Butler-Ohio-
221 PM CDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER AND SOUTH CENTRAL
OHIO COUNTIES...

At 220 PM CDT, a strong thunderstorm was located 8 miles east of
Central City, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Morgantown, Lee, Rockport, Rochester, Woodbury, Monford, Mining City,
Aberdeen, Eden and Brooklyn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3733 8648 3716 8641 3717 8647 3719 8650
      3718 8654 3719 8657 3718 8658 3718 8663
      3720 8691 3722 8690 3723 8692 3724 8691
      3724 8694 3726 8696 3726 8697 3727 8698
      3732 8699 3733 8700
TIME...MOT...LOC 1920Z 269DEG 38KT 3727 8698

JDG
Local storm report, May 11, 2:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             1 SSE BARDSTOWN         37.80N 85.46W
05/11/2017  M0.25 INCH       NELSON             KY   PUBLIC

&&

SZAPPANOS
Special weather statement, May 11, 2:37 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
337 PM EDT THU MAY 11 2017

KYZ038>040-045>048-056-112015-
Mercer-Woodford-Jessamine-Spencer-Washington-Nelson-Garrard-Anderson-
337 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SPENCER...
NORTHEASTERN NELSON...CENTRAL MERCER...SOUTHERN WOODFORD...
NORTHWESTERN GARRARD...SOUTHERN ANDERSON...WESTERN JESSAMINE AND
NORTHEASTERN WASHINGTON COUNTIES...

At 337 PM EDT, a strong thunderstorm was located 9 miles east of
Taylorsville, moving east southeast at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Nicholasville, Harrodsburg, Ballard, Wilmore, Bloomfield, Oregon,
Bondville, Dugansville, Talmage and Johnsonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3775 8468 3789 8531 3801 8526 3797 8456
TIME...MOT...LOC 1937Z 273DEG 37KT 3798 8519

jdg

The radar

The Louisville radar (KLVX), 71 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
May 11, 2:45 PM EST
Where
Washington County, 0.69 mi N of Springfield
Measured
1.75 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.690, -85.220

Local broadcast media received multiple reports of golf ball sized hail.

Hail, Boyle

When
May 11, 3:19 PM EST
Where
Boyle County, 1.49 mi NNW of Brumfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.620, -84.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686690, 686691.